Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


hemoglobin going down
Jul 24, 2001

Howdy Dr. Bob, My doc isn't an AIDS specialist and he says I don't need a specialist yet as I'm doing just fine and dandy. I'm not sure how long I've been infected but I tested positive last year. Finally started Trzivir 2 months ago. Blood work is OK but my Hemoglobin has dropped from 15 to 11. I'm a bit tired but still going to work everyday. My doc says not to worry about declining hemo until it gets down to 8 or so. Some of your answers to other questions makes me question this. You're a specialist and living with the virus -- I trust you. I stopped my Trizivir last week because I had a fever, stuffed up head and chest and a rash. I do feel better off the Triz. but my doc wants me to restart it next week. Thanks so much for all your time and your compassion. Hope you'll be heading out our way soon for one of your lectures. Some friends heard you speak recently and raved. wild oscar

Response from Dr. Frascino

Hey Wild,

Wait! Don't restart your Trizivir just yet! The fever, head and chest symptoms, and rash might be a sign of abacavir hypersensitivity. Abacavir is one of the components in Trizivir, and has been associated with severe reactions in about 5% of people who use the drug.

You definitely need the help of an HIV Specialist to help you sort this out. Until you've seen him or her, absolutely do not restart your Trizivir. OK? Deaths have been reported upon re-challenging some folks with abacavir hypersensitivity. I know this wasn't your primary question, but I felt compelled to get this information out to you as quickly and forcefully as possible.

Now on to your question. Yes, you're developing anemia, and no, you shouldn't wait until you get down to a hemoglobin of 8 to do something about it. Ignoring a declining hemoglobin now is like someone jumping off a 20-story building and as they pass by the 10th floor window, you lean out and say, "How are you doing?" They'll reply, "I'm fine so far." Does that mean you should just let them fall rather than pull them in to safety? Of course not! Anemia is associated with many symptoms including fatigue. It's also associated with decreased survival!

Since your hemoglobin dropped when you started your meds, it may well be a consequence of the AZT component of your Trizivir. Again, it's time to check with that HIV specialist. Anemia may be caused by several factors, including HIV itself. Treatment options depend on the cause or causes. For the HIV-related anemia, Procrit may help significantly. Procrit stimulates your bone marrow to make new red blood cells, which corrects the anemia problem.

So, Mr. Oscar Wild or Wild Oscar, turn off the computer and make an appointment with an HIV specialist. Don't procrastinate. I can't overstate "The Importance of Being Earnest" in this regard.

Write back if you have additional concerns.

Good luck.

Dr. Bob


Previous
Whats Up Doc?
Next
Worry about her.....

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement